Back to Ask the Diabetes Team Ask the Diabetes Team

I am a nurse who primarily teaches Type 2 diabetics. I have been asked to teach a 16 year old female new kidney transplant patient about diabetes. Is there anything in particular I should focus on? I will cover hypoglycemia, hyperglycemia, complications, etc. Are there any immunosuppressant drugs that alter your blood sugars? I understand her blood sugars are all over the place.


I am assuming that this 16 year old girl had a kidney transplant because of chronic glomerulonephritis or pyelonephritis and that she has recently developed Type 1 Diabetes. The latter condition is brought about by a combination of a genetically based proclivity and some, as yet unknown environmental factor. It usually takes a number of years to progress to the point of insulin dependence; but this process would almost certainly have been hastened by the use of steroids at any stage and certainly by the stress of dialysis, renal biopsy and probably many hospitalizations.

You should start the program with issues like blood and urine testing and how to give injections and the duration of action of the various insulins as well as some basic information on Type 1 Diabetes. Early instruction on hypoglycemia and how to recognize and deal with it is very important. This should keep you busy for a few days after 3/3; but I think that you would both be helped in planning a more complete syllabus by reading Understanding Insulin-Dependant Diabetes which can be ordered from The Children's Diabetes Foundation at Denver, 777 Grant St, Suite # 302, Denver,Co 80203. Tel 1-800-695-2873, Fax 303-863-1122. It can also be downloaded without cost. It will also be important to see that this young woman has a diabetes doctor, with experience with this age group, who will liaise with the renal team.


Additional comment from Dr. Lebinger:

In addition to prednisone which can raise the blood sugar by antagonizing the action of insulin, cyclosporin and FK506 can interfere with insulin production.


Original posting 15 Mar 97
Additional comment added 16 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.